Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Hip and lower back pain after PLIF 06/24/08

Christina69CChristina69 Posts: 534
edited 06/11/2012 - 8:22 AM in Back Surgery and Neck Surgery
Its been 9 weeks since my L5-S1 PLIF fusion and about a week ago I started getting pain again in my hips and lower back area down by S1. It now hurts again to get out of bed. Get in and out of the car, or get up from a sitting position. I hadn't had any pain since about 2 weeks after surgery until now. I was almost weened totally off my pain meds now I'm back to taking 20 mg of oxycodone two times a day and flexeril once or twice. The oxycodone isn't covering the pain, just makes it more managable. I'm thinking about calling my surgeon to ask for some other kind of pain medication.
Has anyone else had this happen to them where they started having pain again in the weeks following the surgery. The pain I'm having now isnt the same pain I had before I had the surgery.

Christina :)
advertisement

Comments

  • I'd recommend calling the surgeon and asking for help finding out why you hurt again instead of just calling and asking for new pain meds.

    "C"
  • Have you started PT yet? I am having more muscle pain due to using muscles I haven't used in a long time.
  • :) i am sorry to hear you are having these problems after surgery!! have you called your doctor? this is important and he should know!!! perhaps you need more than pain medication. i hope this works out and you feel better soon! Jenny :)
  • This may sound stupid,but as I was reading I became interested in your age(I saw it in your sig.line) and wondering if you were perhaps very active before all of this? The reason I ask is because the hip problem might not be related.It seems likely that it would be,and maybe as Yvonne1503 mentioned,you are using a different muscle group.But it could also be something else.

    I had severe pain in my hip that was nothing like my other pain,and it turned out to be BURSAE.Age and activity levels have a lot to do with the onset of bursae.An injection in June helped my pain immensely,but it is slowly coming back.

    I realize that your pain might have nothing to do with what I described,but you never know,stranger things have happened,and if that's the case your Dr. would know I think-as soon as I pointed mine out my Dr knew exactly what it was because of the symptoms and location.I guess it's pretty common.

    Good luck though,I hope you find out soon.
  • sorry your in pain again.
    you are only at that 3 month mark and well i still had my up and downs.
    i had horrible hip pain. a shot of cortizone helped that for awhile.
    plus my SI joint was giving me some issues. never had problems before surgery with that. i also had a injection for that also.
    that caused lower back, hip and groin pain for me. the shot helped for awhile also.
    give ur surgeon a call like the others said. and explain your new pain. he may want xrays etc. possible your overdoing etc. could be anything.


    remember your body just went through a major trauma.
    all those nerves and muscles are healing and trying to get back to normal. its a long road for some people.

    let us know how you make out after calling !!!! i know with the holiday u will have to wait till tuesday. but do it first thing.
    you will be in my thoughts.
    terri >:D<
  • Christina is not even at the three month mark- she said 9 weeks silly . Still I agree with you. Not very far out from a big surgery. Try some different meds perhaps.

    I am about 5 weeks out and still have hip/lbp going on. I figured that since my fusion straightened out my low back my hips will need some time to adjust. When I walk I feel like I am being forced to stick out my check and stand up straight (total different position) than the last few years. Such a big change must take some toll on the body.
    For me it is my hip.

    Julie
  • Christina, I have also been experiencing more hip pain the last few weeks. I have been doing a lot more and like JulieA was saying I walk a lot different than I did before surgery and I think I am using different muscles and joint flexion. It was a long time gimping around, I think my body is just trying to adjust to moving in a more normal gait. Reading the other posts I will surely talk to my doctor as well, but you are not alone in feeling the pain. I also have had very little pain since week 3 and have used no pain meds except tramadol at bedtime, nothing during the day. I still have not taken anything but the hip pain has been quite intense at times. Also have had weird muscle spasms when I sit to long, they dont't hurt, just start going into spasm through my back. Anyhow I was going to say when my hips bother me I do get out the heating pad and it helps. I am headed there soon. Hope you feel better soon.
  • Christina I was the same. I was good, weaned off meds then suddenly it all got worse. Had a CT scan and the O/S said it was where the BMP was fusing with my own bone it was causing my own bone to 'soften' temporarily while fusion was starting. (osteolysis)
    He upped my meds and now about 6 weeks later it has improved. (not completely but I am reducing meds again)
    So the pain in my spine was the BMP and the hip pain was referred pain, but like you I was having trouble getting out of bed, chairs, cars etc.
    Hope you feel better soon or at least get some pain relief.

    Blessings Sara
  • The other thing I meant to say or rather ask is are you sitting for longer periods now. It is amazing how much an extra few minutes can make.
  • I agree with Angelback, sitting is detrimental to your pain level. I also think that when we are going through surgery that our hips and SI joints get abused severely. Can you imagine the force it takes to drill holes in our bones and insert screws, cages, etc.!!! I still have this strange nervy sore skin on both hips/butt cheeks at 4 weeks out and i am sure it is from some nerve being harassed by the retractors or such. Also remember that OR table (ie. torture device). Our bodies are so abused with this surgical process I am not surprised that we continue to have pain, relapses, etc. very long post-op. Good luck, as always hoping and praying for my Spiney friends to have less pain and recover quickly :)
  • Julie thanks for pointing that out to me 8} 8}
    As u see I am taking soma and valium and well sometimes I do not have it all together I) (|: 8}

    Sorry Christine did not mean to say 3 month mark.
    but you are close to it *almost* ;)
advertisement
Sign In or Register to comment.